Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 5, NWS Lincoln, IL

February 22, 2024McLean County, Tazewell County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 22, 2024, 3:10 AM CST for McLean County, Tazewell County, Woodford County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2024, 3:10 AM CST (09:10 UTC)
Expired
Feb 22, 2024, 3:45 AM CST
In force
35 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties McLean County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 49 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 3:31 AM CSTHAIL 0.752 S Goodfield, ILReport from mPING: Dime (0.75 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WUUS53 KILX 220910
SVRILX
ILC113-179-203-220945-
/O.NEW.KILX.SV.W.0005.240222T0910Z-240222T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
310 AM CST Thu Feb 22 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Woodford County in central Illinois...
  Northeastern Tazewell County in central Illinois...
  Northwestern McLean County in central Illinois...

* Until 345 AM CST.

* At 310 AM CST, a severe thunderstorm was located near Deer Creek,
  or 9 miles southwest of Eureka, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Goodfield and Deer Creek around 315 AM CST.
  Danvers around 320 AM CST.
  Carlock around 325 AM CST.
  Normal around 330 AM CST.

This includes Interstate 74 between mile markers 104 and 125.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4057 8945 4066 8944 4067 8904 4046 8906
TIME...MOT...LOC 0910Z 276DEG 32KT 4059 8936 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
2 follow-up statements
955 
WWUS53 KILX 220930
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
330 AM CST Thu Feb 22 2024

ILC179-220939-
/O.CAN.KILX.SV.W.0005.000000T0000Z-240222T0945Z/
Tazewell-
330 AM CST Thu Feb 22 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAZEWELL COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4053 8920 4064 8921 4066 8904 4049 8906
TIME...MOT...LOC 0929Z 276DEG 32KT 4057 8913 

$$

ILC113-203-220945-
/O.CON.KILX.SV.W.0005.000000T0000Z-240222T0945Z/
Woodford-McLean-
330 AM CST Thu Feb 22 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CST
FOR SOUTHEASTERN WOODFORD AND NORTHWESTERN MCLEAN COUNTIES...

At 329 AM CST, a severe thunderstorm was located over Carlock, or 10
miles northwest of Bloomington, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Normal around 335 AM CST.

Other locations impacted by this severe thunderstorm include
Evergreen Lake and Congerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4053 8920 4064 8921 4066 8904 4049 8906
TIME...MOT...LOC 0929Z 276DEG 32KT 4057 8913 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
897 
WWUS53 KILX 220944
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
344 AM CST Thu Feb 22 2024

ILC113-203-220954-
/O.EXP.KILX.SV.W.0005.000000T0000Z-240222T0945Z/
Woodford-McLean-
344 AM CST Thu Feb 22 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOODFORD AND
NORTHWESTERN MCLEAN COUNTIES WILL EXPIRE AT 345 AM CST...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of McLean County.

&&

LAT...LON 4053 8920 4064 8921 4066 8904 4049 8906
TIME...MOT...LOC 0944Z 276DEG 32KT 4056 8898 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:37 AM CST, 33 minutes earlier. Its key messages:

  • Scattered showers and storms continue today. Small hail is possible in the strongest storms. Precip will end from northwest to southeast this afternoon.
  • Temperatures trend cooler into Saturday, when highs will struggle to reach 40 degrees. There is a 20% chance of light rain/snow showers Friday evening/night.
  • A strong system is expected to develop over the central Plains early next week. For central Illinois, this will result in spring- like weather, with well-above normal (perhaps record setting) temperatures, breezy conditions, and periods of thunderstorms (some of which could be strong to severe).
Area forecast discussion, Feb 22, 2:37 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
237 AM CST Thu Feb 22 2024

.KEY MESSAGES...

- Scattered showers and storms continue today. Small hail is
  possible in the strongest storms. Precip will end from northwest
  to southeast this afternoon.

- Temperatures trend cooler into Saturday, when highs will
  struggle to reach 40 degrees. There is a 20% chance of light
  rain/snow showers Friday evening/night.

- A strong system is expected to develop over the central Plains
  early next week. For central Illinois, this will result in
  spring- like weather, with well-above normal (perhaps record
  setting) temperatures, breezy conditions, and periods of
  thunderstorms (some of which could be strong to severe).

&&

.SHORT TERM... (Through Thursday Night)
Issued at 230 AM CST Thu Feb 22 2024

Early Thurs morning, sfc obs show a stalled front positioned
across central IL, extending from near Quincy northeastward
somewhere between Bloomington and Pontiac as of 1 AM/07z. North of
this front, elevated convection has developed along the
instability gradient. While there is convergence along the leading
edge of the LLJ, this forcing is focused across IN, not the
ongoing storms. The ongoing storms more so seem to be driven by
weak frontogenesis as the baroclinic zone tightens. CAMs have not
had a great handle on this activity, but the expectation is
showers/storms could continue to percolate primarily near/north of
I-74 through sunrise. While a few cells have occasionally pulsed
up in strength, the instability seems to be too meager (MUCAPE <
500 J/kg) to support a more organized hail threat.

Into the day today, a weak sfc low will progress east across the
area, eventually pulling the frontal zone southeastward. Ahead of
the front, guidance shows an environment characterized by marginal
instability (500-750 J/kg of MUCAPE) and shear (25-30 knots of
eff. bulk shear). While scattered showers/storms are expected to
continue today along/ahead of the front, conditions appear too
marginal for any kind of organized severe thunderstorms (less than
5% chance of severe hail/wind). As the front tracks southeast
today, precip will come to an end. By mid-afternoon, any lingering
showers/storms are expected to be southeast of I-72.

Erwin

.LONG TERM... (Friday through Wednesday)
Issued at 230 AM CST Thu Feb 22 2024

The forecast beyond today features a bit of whiplash as we cool
down Fri-Sat before returning to spring-like weather Sun into
next week. An impressive system is expected to develop and
progress across the central CONUS next week.

*** FRIDAY-SATURDAY COOLDOWN ***

Following frontal passage on Thurs, northwest sfc winds will
prevail into Fri. Aloft, a deep upper low near the Hudson Bay will
usher a much cooler air mass into central IL. A few days ago, it
looked like this airmass may just clip the area, but guidance now
shows this cooler airmass firmly in place across the entire CWA by
Sat AM. 850mb temps are forecast to be around -10 degC, as
opposed to the near +10 degC 850mb temps that accompanied our
upper 60s temps this past Wed. That will translate to highs back
in the 40s/50s on Fri, then struggling to climb above 40F across
much of the area on Sat.

Northwest winds could be a little breezy on Fri as soundings
suggest potential to mix down gusts of 20-25 mph during the day.
Models also continue to exhibit a pattern favorable for
sprinkles/flurries Fri- Fri night, with a strong shortwave
pivoting through IL. Moisture content is limited, but soundings
show low-level saturation with weak (but non-zero) cloud layer
instability. Given this has been a consistent signal for several
model cycles now, felt comfortable expanding the precip mention in
the gridded forecast. High pressure will shift east through the
area on Sat, resulting in lighter winds and dry conditions.

*** RECORD SETTING WARMTH POSSIBLE ***

After sfc high pressure shifts east of the area on Sat, sfc winds
turn to southerly, kicking off a warming trend that will continue
into early next week. There is one feature to note on Sun, and
that's a weak front approaching from the north as an associated
shortwave moves across the Canadian Prairie. This front will be
well- removed from any stronger upper level ascent, and locally
our moisture content will be quite low as robust moisture
advection will not yet have occurred. Deterministic models suggest
dewpoints in the low 40s, and looking at soundings even that may
be too high as PBL mixing acts to lower the dewpoints. All of this
is to say, precip appears unlikely (<15%) on Sunday, even if this
front moves into the area.

As we head into next week, it will be full steam ahead on the
warm-up, as a deep, digging trough over the western US results in
upper level height rises and sfc pressure falls over the central
CONUS. Sfc winds are expected to be breezy (sustained around 15-20
mph, gusts 25-35 mph at times) and maintain a southerly component
both Mon and Tues. Strong WAA is evident in the 850mb temps,
which are progged to rise to near +15 degC by Tues AM. While not
unheard of, such values would be rare for late Feb/early March and
are well above the 90th percentile in the ILX observed sounding
climatology. Other guidance highlights the anomalous aspect of
this setup as well. The EC Ens return interval shows that such
values only occur about once every 10 years (per the ensemble
climatology), and the extreme forecast index/shift of tails both
have a strong signal for an outlier event.

With these signals in mind, record setting temps are very much on
the table for Tues. For our official climate sites, Peoria,
Springfield, and Lincoln, the record highs for Tues are 72F, 72F,
and 75F, respectively. The latest NBM 50th percentile has highs
ranging from 70-75F, and with the strong indicators discussed
above would lean towards exceeding those values. Based on some of
the higher percentile NBM guidance, there's somewhere between a
10-25% chance of highs in the upper 70s Tues.

*** SEVERE T-STORM POTENTIAL ***

This spring-like pattern continues to raise some concerns about
severe thunderstorms. There's still a lot of timing differences
between ensemble members, so would not rule out severe t-storm
potential anytime from Mon eve-Wed, but broadly speaking the best
signal for our area remains focused on Tues. From a probabilistic
standpoint, around 30-40% of ensemble members show an environment
with 750+ J/kg of surface-based CAPE and 30+ knots of shear on
Tues. Looking at the deterministic GFS, many of the runs over the
last 48 hours (>50%) have shown an environment with over 1000 J/kg
of MUCAPE and 60+ knots of deep layer shear, again just
reinforcing that the synoptic environment should at least be
conditionally favorable for severe storms, should storms develop.
The latest CIPS analogs for Tuesday are starting to capture the
severe storm potential for the ILX CWA, showing a 10-15% chance
west of I-55 and a 15-20% chance in far-west central IL.

Deterministic soundings show some capping present, which isn't
surprising given the warm 850mb temps, but it's yet another
factor that will need to be monitored as this system comes into
better focus. Diurnal timing of storms and any fronts with this
system remain a point of major uncertainty that could wind up
limiting or enhancing the severe potential. If the cold front
doesn't move through until Wed, which some models indicate, then
the svr potential may be delayed until then. Model spread for
Wednesday remains laughably large, with the spread between the NBM
25th-75th percentile high temps now up to 30 degrees.

Erwin

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1102 PM CST Wed Feb 21 2024

A warm front is draped across central Illinois late this evening
with scattered showers expected overnight north of the front. A
few storms are possible, but guidance has been backing off on
storm potential. Low pressure will move along the I-72 corridor
late tonight with ceilings quickly dropping to IFR near the low
track. Further north at PIA and BMI, confidence in IFR is low but
couldn't rule out a brief period of MVFR conditions, especially at
BMI. A trailing cold front will bring additional scattered
showers Thursday morning followed by conditions quickly returning
to VFR midday as winds set up out of the N/NNE. Winds will veer to
the NW Wednesday evening.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 21, 2:44 PM CST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
244 PM CST Wed Feb 21 2024

ILZ027>031-036>038-040>048-222045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
244 PM CST Wed Feb 21 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms develop late tonight. A few of the
stronger storms could contain hail up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms will occur Thursday morning into early
Thursday afternoon.

Another storm system may bring thunderstorms to the area early next
week. It is still too early to determine specific threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

ILZ049>057-061>063-066>068-071>073-222045-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
244 PM CST Wed Feb 21 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

There is a small chance for thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms will occur Thursday morning into early
Thursday afternoon.

Another storm system may bring thunderstorms to the area early next
week. It is still too early to determine specific threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

NMA

In the hours before

Special weather statement, Feb 22, 2:14 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Lincoln IL
214 AM CST Thu Feb 22 2024

ILZ027-029-036-220830-
Peoria-Knox-Fulton-
214 AM CST Thu Feb 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FULTON...
SOUTHEASTERN KNOX AND SOUTHWESTERN PEORIA COUNTIES THROUGH 230 AM
CST...

At 214 AM CST, Doppler radar was tracking a strong thunderstorm over
Farmington, or 8 miles north of Canton, moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Farmington, Trivoli, Norris, and Middle Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4064 9012 4071 9010 4078 8983 4057 8983
TIME...MOT...LOC 0814Z 269DEG 31KT 4069 9004

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

37
Special weather statement, Feb 22, 2:29 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Lincoln IL
229 AM CST Thu Feb 22 2024

ILZ029-220845-
Peoria-
229 AM CST Thu Feb 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PEORIA COUNTY
THROUGH 245 AM CST...

At 228 AM CST, Doppler radar was tracking a strong thunderstorm over
Hanna City, or 11 miles west of Peoria, moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Peoria, Bartonville, Bellevue, Hanna City, Trivoli, Norwood, Peoria
International Airport, and Smithville.

This includes the following highways...
 Interstate 474 between mile markers 0 and 6.
 Interstate 74 between mile markers 83 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4065 8997 4072 8996 4079 8964 4059 8967
TIME...MOT...LOC 0828Z 269DEG 32KT 4069 8982

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

37
Local storm report, Feb 22, 2:47 AM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
247 AM CST Thu Feb 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     Hail             Yates City              40.78N 90.01W
02/22/2024  M0.75 inch       Knox               IL   Public

&&

Erwin
Local storm report, Feb 22, 3:01 AM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
301 AM CST Thu Feb 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     Hail             Marquette Heights       40.62N 89.60W
02/22/2024  M0.88 inch       Tazewell           IL   Emergency Mngr

&&

Erwin
Local storm report, Feb 22, 3:02 AM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
302 AM CST Thu Feb 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     Hail             2 E Creve Coeur         40.64N 89.57W
02/22/2024  M1.25 inch       Tazewell           IL   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

Erwin
Local storm report, Feb 22, 3:06 AM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
306 AM CST Thu Feb 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 AM     Hail             1 SSW Morton            40.60N 89.47W
02/22/2024  M1.00 inch       Tazewell           IL   Cocorahs

&&

Erwin

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 1:09 AM CSTSpecial Weather StatementILXMarshall36 min
Feb 22, 1:28 AM CSTSpecial Weather StatementILXMarshall17 min
Feb 22, 1:46 AM CSTSpecial Weather StatementILXKnox14 min
Feb 22, 1:58 AM CSTSpecial Weather StatementILXKnox17 min
Feb 22, 2:14 AM CSTSpecial Weather StatementILXPeoria16 min
Feb 22, 2:29 AM CSTSpecial Weather StatementILXPeoria16 min
Feb 22, 2:45 AM CSTSevere Thunderstorm WarningILXPeoria, Tazewell30 min
Feb 22, 3:43 AM CSTSevere Thunderstorm WarningILXMcLean32 min
Feb 22, 5:21 AM CSTSpecial Weather StatementILXVermilion24 min
Feb 22, 10:10 AM CSTSpecial Weather StatementILXVermilion35 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.